Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 255, NWS Atlanta, GA

June 30, 2023Harris County, Meriwether County, Talbot County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 30, 2023, 3:41 PM EDT for Harris County, Meriwether County, Talbot County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2023, 3:41 PM EDT (19:41 UTC)
Expired
Jun 30, 2023, 4:30 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harris County, GA, Meriwether County, GA, Talbot County, GA

The radar

The Atlanta radar (KFFC), 54 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:00 PM EDTTSTM WND DMG3 S Flint Hill, GASeveral trees reported down on Rush Creek Hwy and Chestnut Grove Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
541 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

097 
WUUS52 KFFC 301941
SVRFFC
GAC145-199-263-302030-
/O.NEW.KFFC.SV.W.0255.230630T1941Z-230630T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
341 PM EDT Fri Jun 30 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern Meriwether County in west central Georgia...
  Northwestern Talbot County in west central Georgia...
  Northeastern Harris County in west central Georgia...

* Until 430 PM EDT.

* At 341 PM EDT, a severe thunderstorm was located over Raleigh, or 7
  miles southeast of Greenville, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Talbotton, Manchester, Woodbury, Warm Springs, Woodland, Shiloh,
  Raleigh, Baughville, Flint Hill, Olive Branch, Po Biddy Crossroads,
  Pleasant Hill and Harris City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3299 8478 3300 8454 3297 8453 3296 8453
      3295 8452 3291 8453 3291 8451 3288 8451
      3288 8449 3286 8449 3285 8448 3270 8441
      3262 8456 3264 8471
TIME...MOT...LOC 1941Z 348DEG 23KT 3295 8462 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 7:35 AM EDT, 8 hours 6 minutes earlier.

Area forecast discussion, Jun 30, 7:35 AM EDT, 8 hours 6 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
735 AM EDT Fri Jun 30 2023

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Saturday)
Issued at 416 AM EDT Fri Jun 30 2023

Key Messages:

-Uncertainty in morning/afternoon convection approaching GA that
 is currently in KY

-How this convection evolves will have large impacts on heat and
 storm chances later today and into tonight

-Saturday still looks to be hot, and heat advisories may be issued
 later today into tonight for then once we have more certainty in
 the convective evolution

Discussion:

Skies have mostly cleared out early this morning, but the one thing
you may notice if you are out and about is the light haze that is
hanging around the area. Some wildfire smoke continues to hang
around in the area and when combined with the high amount of
moisture in the lower atmosphere is acting to reduce visibilities a
bit. This haze should clear up some as the sun comes up and some of
the smoke and moisture begin to mix out.

Forecast for today remains challenging. Latest HRRR coming in just
after this package has now suddenly backed off bringing some showers
and storms into north GA during the morning our afternoon hours.
This is in contrast to the last several runs, which had showed
current convection in KY pushing increasingly southward and into the
northern reaches of the CWA by the late morning to early afternoon
before beginning to fade. Not going to buy into this new run just
yet - convection in KY has been persistent and outflow from a
cold pool is noted via satellite observations. This seems a bit
more organized than the shown by 08Z in the 06Z run. But time will
tell.

This convection will be important to how the rest of the day plays
out to an extent. If it can push in, clouds, rain, and even the
potential cold pool will all play a role in keeping things a bit
cooler than currently forecast. This would also remove some
instability from the atmosphere, limiting what is expected to be
another round at some point tonight. However, if this round doesn't
move through, we could get hit pretty good with a strong line of
storms later tonight that would pose threats of strong, damaging
winds and possibly hail. Instability values would likely be in the
2000-3000 (and possibly higher in pockets) J/kg this afternoon and
evening, which when combined with an organized cold pool, would
basically be jet fuel for any storms. Even for an overnight storm
system, out temperatures are not expected to cool much as humidity
values are extremely high, which would allow for storms to likely
remain surface based for some time.

Speaking of temperatures, they are cooking. As mentioned above,
timing of convection is driving some uncertainty, but the difference
between storms or no storms is likely the difference between hot and
uncomfortably hot. Even without storms we probably won't quite make
our heat index criteria of 105 for heat advisories, but we'd come
quite close and could hit it in isolated spots. One important thing
to note is that our overnight temperatures are not cooling much -
only into the 70s. For vulnerable populations, this does not provide
much in the way of relief overnight before they are hit again with
very warm temperatures the next day. Many heat deaths are a
byproduct of this accumulated stress on the body. With even warmer
temperatures forecast on Saturday, please keep this in mind
regardless of whether or not heat products are issued.

Lusk

&&

.LONG TERM...
(Saturday night through Thursday)
Issued at 416 AM EDT Fri Jun 30 2023

Key Messages:

 - Heat will remain a concern (especially over central Georgia)
through the 4th of July.

 - Several rounds of thunderstorm activity may occur in the region
between Sunday and the 4th of July.

 - Temperatures shifting back towards seasonal averages to conclude
the week.

Sunday through the 4th of July:

This period will feature an upper level trough tracking through the
Tennessee Valley towards the Northeast. A surface front associated
with the trough should approach our region Sunday, before stalling
out somewhere between Kentucky and northern Georgia Monday and
Tuesday. A hot and humid airmass should be in place ahead of this
system Sunday, with heat indices in the 100-110 degree range
expected. Expect this to lead to a significant amount of instability
in the region on Sunday. The EPS, GEFS and CMCE all have
probabilities at or above 70% for CAPE in excess of 1000 j/kg, with
the GEFS and CMCE being fairly bullish with 60% or greater probs for
CAPE over 2000 j/kg. Lapse rates from 700-500 mb and shear are less
intriguing, so the main concerns with any storms on Sunday would
likely be wind or lighting related. As it has been for the last
couple of days the main caveat in the forecast for Sunday would be
any potential MCS development to our north and west. This could
disrupt our typically diurnally driven storm chances or the
temperature forecast.

With the aforementioned front potentially lingering in our region
Monday and Tuesday, thunderstorms will remain a concern. Currently
the confidence in the timing of any convection during this period is
low. Thus our forecast leans towards the typical diurnal pattern for
this time of year, with the greatest rain chances forecast in the
late afternoon and evening. For what it is worth (given the lower
confidence) this is consistent with guidance from the GEFS and EPS.
Our going rain chances peak in the 40 to 50 percent range for both
Monday and Tuesday during the afternoon and evening. Disruptions
could occur for any 4th of July celebrations, and the forecast
should be monitored for this potential going forward.

Wednesday through Next Weekend:

Guidance from the global ensembles suggests near zonal flow over the
Southeast and troughing over the Great Lakes and Northern Plains to
conclude the week. If this holds true we may see a shift back to
more seasonal temperatures (highs over 88 to 93 degrees) by the end
of the workweek. Diurnally driven convection will likely continue,
though a shift towards typically summer time pop storms would be
favored as opposed to the recent MCS activity due to the loss of
northwest flow aloft.

Albright

&&

.AVIATION...
(12Z TAFS)
Issued at 729 AM EDT Fri Jun 30 2023

Early morning haze and smoke should fade as sun continues to rise,
improving vsby to VFR. Cu field expected to develop this
afternoon, though how long it sticks around will be dependent on
TSRA in TN that is moving south. That may impact the airport this
afternoon around 18-22Z, though uncertainty on how well it holds
together. Another round of TS possible later tonight into early
tomorrow morning, but that will also likely depend on the
evolution of the ongoing storms. Winds will be from W to NW
through period 5-10 kts, though could see brief switch to NE if
storms hold together and gust front moves through.

//ATL Confidence...12Z Update...
Medium confidence in placement and timing of convection. High all
others.

Lusk

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  95  72  96 /  20  30  30  30
Atlanta         72  97  74  96 /  20  30  20  30
Blairsville     67  90  68  90 /  20  40  30  40
Cartersville    71  98  73  97 /  20  30  20  40
Columbus        74 101  74  98 /  20  30  30  40
Gainesville     71  95  73  95 /  20  30  30  30
Macon           72  98  74  99 /  20  30  20  30
Rome            72 100  74  96 /  20  30  20  40
Peachtree City  71  98  72  97 /  20  30  20  30
Vidalia         74  98  76  99 /  20  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Lusk
LONG TERM....Albright
AVIATION...Lusk
Hazardous weather outlook, Jun 30, 3:16 PM EDT, 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
316 PM EDT Fri Jun 30 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
316 PM EDT Fri Jun 30 2023

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will be possible today across north and central
Georgia, with best chances across western Georgia. Some of these
storms could be strong to severe, with damaging wind gusts, large
hail, frequent lightning, and locally heavy rainfall being the
primary hazards. A Slight Risk (2 out of 5) for severe weather is
in effect for far northern Georgia, with a Marginal Risk (1 out of
5) across remaining portions of north and central Georgia.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Hot and humid conditions will lead to elevated heat index values
between 100-110 degrees across portions of the forecast area from
Saturday through Thursday. If spending time outdoors, be sure to
stay hydrated, wear lightweight clothing, and take plenty of time
to rest.

Additionally, scattered to numerous afternoon and evening
thunderstorms are possible each day Saturday through Thursday.
Some storms may become strong to severe with damaging wind gusts,
large hail, and locally heavy rainfall being the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.  Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.

In the hours before

Special weather statement, Jun 30, 3:00 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
300 PM EDT Fri Jun 30 2023

GAZ042-052-066-301930-
Carroll GA-Troup GA-Heard GA-
300 PM EDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of southwestern Carroll,
Heard and northwestern Troup Counties through 330 PM EDT...

At 259 PM EDT, a line of strong thunderstorms was along a line
extending from near Ranburne to Tyus to near Plant Wansley, and
moving south at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Franklin, Ephesus, Centralhatchee, Roopville, Waresville, Frolona,
Texas, Plant Wansley, Tyus, Glenn, Blackjack Mountain and
Roosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3343 8503 3311 8507 3311 8523 3349 8530
TIME...MOT...LOC 1859Z 000DEG 28KT 3350 8540 3345 8523 3343 8506

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 30, 3:15 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
315 PM EDT Fri Jun 30 2023

GAZ068-069-301945-
Upson GA-Pike GA-
315 PM EDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of Pike and
northwestern Upson Counties through 345 PM EDT...

At 315 PM EDT, a strong thunderstorm was over Hilltop, or near
Zebulon, moving south at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Zebulon, Molena, Williamson, Meansville, Concord, Atwater, Hilltop,
Lifsey Springs, Hannahs Mill and Hollonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3319 8448 3318 8429 3303 8426 3303 8427
      3299 8427 3299 8425 3294 8424 3292 8438
      3295 8451
TIME...MOT...LOC 1915Z 355DEG 16KT 3311 8439

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Local storm report, Jun 30, 3:19 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
319 PM EDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Tstm Wnd Dmg     4 SW Newnan             33.34N 84.86W
06/30/2023                   Coweta             GA   Public

            Tree on house at Bowers Dr and Holbrooke Dr,
            Southwest of Newnan.

&&
Local storm report, Jun 30, 3:21 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
321 PM EDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     Hogansville             33.17N 84.91W
06/30/2023                   Troup              GA   Emergency Mngr

            Multiple trees down with some on houses in
            the town of Hogansville.

&&
Local storm report, Jun 30, 3:28 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
328 PM EDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Dmg     Moreland                33.28N 84.77W
06/30/2023                   Coweta             GA   Public

            Tree down at along S Highway 29 near College
            St in Moreland.

&&
Local storm report, Jun 30, 3:32 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
332 PM EDT Fri Jun 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Tstm Wnd Dmg     2 E Grantville          33.24N 84.80W
06/30/2023                   Coweta             GA   Public

            Tree down at Classic Rd and Lowery Rd
            northeast of Grantville.

&&

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 11:21 AM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield69 min
Jun 30, 12:01 PM EDTSpecial Weather StatementFFCFannin29 min
Jun 30, 12:26 PM EDTSpecial Weather StatementFFCWalker34 min
Jun 30, 12:39 PM EDTSevere Thunderstorm WarningFFCChattooga, Dade, Walker51 min
Jun 30, 1:01 PM EDTSpecial Weather StatementFFCGordon29 min
Jun 30, 1:05 PM EDTSpecial Weather StatementFFCFloyd40 min
Jun 30, 1:10 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson, Paulding, Polk35 min
Jun 30, 1:22 PM EDTSpecial Weather StatementFFCCherokee, Cobb23 min
Jun 30, 1:42 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson, Paulding33 min
Jun 30, 1:44 PM EDTSpecial Weather StatementFFCPolk31 min
Jun 30, 1:47 PM EDTSpecial Weather StatementFFCCobb28 min
Jun 30, 2:01 PM EDTSpecial Weather StatementFFCFayette29 min
Jun 30, 2:06 PM EDTSevere Thunderstorm WarningFFCHaralson24 min
Jun 30, 2:15 PM EDTSevere Thunderstorm WarningFFCCarroll, Douglas, Haralson30 min
Jun 30, 2:16 PM EDTSpecial Weather StatementFFCHaralson14 min
Jun 30, 2:21 PM EDTSpecial Weather StatementFFCCoweta24 min
Jun 30, 2:31 PM EDTSpecial Weather StatementFFCCarroll29 min
Jun 30, 2:35 PM EDTSevere Thunderstorm WarningFFCCarroll, Coweta, Heard25 min
Jun 30, 2:41 PM EDTSpecial Weather StatementFFCCoweta34 min
Jun 30, 2:55 PM EDTSevere Thunderstorm WarningFFCCoweta, Heard, Meriwether, Troup35 min
Jun 30, 3:00 PM EDTSpecial Weather StatementFFCHeard30 min
Jun 30, 3:13 PM EDTSevere Thunderstorm WarningFFCHeard, Meriwether, Troup32 min
Jun 30, 3:15 PM EDTSpecial Weather StatementFFCPike30 min
Jun 30, 3:21 PM EDTHeat AdvisoryFFCBaldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 82 more53 hr
Jun 30, 3:27 PM EDTSevere Thunderstorm WarningFFCMeriwether, Pike, Upson48 min
Jun 30, 3:31 PM EDTSevere Thunderstorm WarningFFCHarris, Meriwether, Troup44 min
Jun 30, 4:12 PM EDTSpecial Weather StatementFFCChattahoochee, Muscogee33 min
Jun 30, 4:13 PM EDTSevere Thunderstorm WarningFFCMarion, Talbot, Taylor30 min
Jun 30, 4:32 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Marion, Muscogee, Stewart, Talbot, Webster28 min
Jun 30, 4:59 PM EDTSevere Thunderstorm WarningFFCMarion, Stewart, Webster34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.